Arizona, 2016

Heavy Rain in Arizona, July 22, 2016

July 22, 2016 · NWS FGZ · 1 event in 1 county or zone

Monsoon moisture over the eastern Mogollon Rim brought heavy rain and hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGZ wrote it up.

Monsoon moisture over the eastern Mogollon Rim brought heavy rain and hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before the first event at Jul 22, 10:40 AM MST, 1 hour 25 minutes earlier.

Area forecast discussion, Jul 22, 10:40 AM MST, 1 hour 25 minutes before
Area Forecast Discussion
National Weather Service Flagstaff AZ
1040 AM MST FRI JUL 22 2016

.SYNOPSIS...Scattered showers and storms are expected this
afternoon across much of northern Arizona. Storm coverage will
decrease significantly this weekend as drier air moves in from the
west. Moisture and storm chances will increase again next week
mainly along and south of the Mogollon Rim.

&&

.DISCUSSION...

Update to increase thunderstorm chances this afternoon along the
Mogollon rim from Flagstaff southeastward.

.940 am discussion...We have issued an Excessive Heat Warning for
areas below 4000 feet in the Grand Canyon and the Yavapai Valleys.
It runs from now through 7 pm Saturday. Max temps to run from 110-
115, and overnight lows from 74-84.

Satellite pw imagery shows monsoon moisture across all of nrn Az
this morning. Warmer mid level temps are forecast to slowly move
into far western AZ later today. The forecast is on track with no
updates planned.

&&

.Prev Discussion 307 am...The axis of strong high pressure will
shift over or just south of the forecast area today through
Saturday. Moisture will linger across the area today so some
scattered afternoon thunderstorms are expected with the best chance
along and just north of the Mogollon Rim and White Mountains. A few
storms could produce heavy rainfall again today, but should be
localized.

By Saturday, some westerly flow will push drier air into
the region with the most pronounced drying from around Flagstaff
northward. This will reduce storm chances across Coconino and
Yavapai Counties. The greatest storm chances will remain over
southern Navajo and Apache Counties where deeper moisture will
linger.

Most model guidance shows the ridge shifting back northward as
early as Sunday into midweek. This should allow for some better
moisture and storm chances to gradually return, especially for
areas along and south of the Mogollon Rim and White Mountains.
Depending on where the high eventually sets up, we could see some
east or northeast steering flow off the higher terrain which is
favorable for some stronger storms in the late afternoon and
evening in Gila County and the lower elevations of Yavapai County.
Far northern Arizona (along/north of Grand Canyon to Window Rock)
often remains drier in this pattern. With high pressure in place,
expect hot temperatures in this area, 110+ at Phantom Ranch,
102-104 at Page and near 90 at Grand Canyon south rim.

&&

.AVIATION...For the 18Z package...Monsoon moisture remains. Look
for scattered thunderstorms to develop from KFLG eastward with
isolated storms to the west. VFR conditions will prevail but local
MVFR will be possible in the stronger storm cells. Storm coverage
diminishing after sunset. Aviation discussion not updated for TAF
amendments.

&&

.FIRE WEATHER...Drier westerly flow will begin a decreasing trend in
thunderstorms today...most notable across the western half of
Arizona. The drying trend continues Saturday when afternoon humidity
will drop into the 15-25% range as temperatures rise well above
average.

Sunday through Tuesday...Decreased thunderstorm chances and warm
temperatures continue Sunday. Moisture may begin to increase from
the Mogollon Rim (Flagstaff area) south from Monday onward.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.

&&

PUBLIC...JJ
AVIATION...MCS
FIRE WEATHER...MCS

For Northern Arizona weather information visit
weather.gov/flagstaff
Hazardous weather outlook, Jul 22, 8:57 AM MST, 3 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
857 AM MST FRI JUL 22 2016

AZZ004>018-037>040-230045-
KAIBAB PLATEAU-MARBLE AND GLEN CANYONS-GRAND CANYON COUNTRY-
COCONINO PLATEAU-YAVAPAI COUNTY MOUNTAINS-
NORTHEAST PLATEAUS AND MESAS HWY 264 NORTHWARD-CHINLE VALLEY-
CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
WESTERN MOGOLLON RIM-EASTERN MOGOLLON RIM-WHITE MOUNTAINS-
NORTHERN GILA COUNTY-YAVAPAI COUNTY VALLEYS AND BASINS-
OAK CREEK AND SYCAMORE CANYONS-BLACK MESA AREA-
NORTHEAST PLATEAUS AND MESAS SOUTH OF HWY 264-
857 AM MST FRI JUL 22 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR APACHE...COCONINO...
NORTHERN GILA...NAVAJO...AND YAVAPAI COUNTIES IN NORTHERN
ARIZONA.

.DAY ONE...TODAY AND TONIGHT

AN EXCESSIVE HEAT WARNING HAS BEEN ISSUED VALID TODAY THROUGH
SATURDAY FOR AREAS BELOW 4000 FEET IN THE GRAND CANYON AND
YAVAPAI VALLEY...SEE PHXNPWFGZ FOR DETAILS.

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP
TODAY...WITH MOST ACTIVITY THIS AFTERNOON AND EVENING. THE MAIN
THREATS ARE LIGHTNING AND LOCALIZED FLASH FLOODING. SMALL HAIL
AND GUSTY WINDS ARE ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

EXCESSIVE HEAT WARNING FOR AREAS BELOW 4000 FEET IN THE GRAND
CANYON AND YAVAPAI VALLEY CONTINUES THROUGH 7 PM SATURDAY.

DRIER AIR IS EXPECTED TO FILTER OVER ARIZONA THIS WEEKEND LEADING
TO LESS THUNDERSTORM COVERAGE. MOISTURE AND STORM CHANCES COULD
INCREASE AGAIN NEXT WEEK...ESPECIALLY ALONG AND SOUTH OF THE
MOGOLLON RIM.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 heavy rain. Local standard time, as filed.

Heavy Rain, Coconino

When
July 22, 12:05 PM MST to 1:00 PM MST
Where
Coconino County, 1.69 mi ENE of Forest Lakes to 2.45 mi WNW of Forest Lakes
Reported by
Trained Spotter
Coordinates
34.340, -110.773

Approximately 1.55 inches of rain fell in 55 minutes. The ground was white with dime sized hail.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2016Every state in 2016This day in weather historyWarnings in Arizona, July 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 654655.